Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 51, NWS Newport/Morehead City, NC

October 28, 2019Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 28, 2019, 8:19 PM EDT for Dare County, North Carolina. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2019, 8:19 PM EDT (00:19 UTC)
Expired
Oct 30, 2019, 8:00 PM EDT
In force
48 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WHUS42 KMHX 290019
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
819 PM EDT Mon Oct 28 2019

...HIGH RIP CURRENT RISK NORTH OF CAPE HATTERAS THROUGH 
TUESDAY...

.The combination of southeasterly swell, onshore winds, and high
astronomical tides will lead to a high risk for dangerous rip
currents through Tuesday for the beaches north of Cape Hatteras.

NCZ203-205-291230-
/O.EXP.KMHX.BH.S.0050.000000T0000Z-191029T0000Z/
/O.NEW.KMHX.BH.S.0051.191029T0019Z-191030T0000Z/
Northern Outer Banks-Hatteras Island-
819 PM EDT Mon Oct 28 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH TUESDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Tuesday
evening.

* HAZARDS...A high risk of rip currents.

* LOCATIONS...The beaches from Duck to Cape Hatteras.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will 
  occur around 3 PM Tuesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

NCZ195-196-199-204-290130-
/O.EXP.KMHX.BH.S.0050.000000T0000Z-191029T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
819 PM EDT Mon Oct 28 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The high rip current risk as ended south of Cape Hatteras, however
a moderate risk of rip currents will continue through Tuesday.

$$
5 follow-up statements
885 
WHUS42 KMHX 290749
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
349 AM EDT Tue Oct 29 2019

...HIGH RIP CURRENT RISK NORTH OF CAPE HATTERAS TODAY...

.The combination of southeasterly swell, onshore winds, and high
astronomical tides will lead to a high risk for dangerous rip
currents today for the beaches north of Cape Hatteras.

NCZ203-205-292000-
/O.CON.KMHX.BH.S.0051.000000T0000Z-191030T0000Z/
Northern Outer Banks-Hatteras Island-
349 AM EDT Tue Oct 29 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...A high risk of rip currents.

* LOCATIONS...The beaches from Duck to Cape Hatteras.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 3 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
704 
WHUS42 KMHX 291502
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1102 AM EDT Tue Oct 29 2019

...HIGH RIP CURRENT RISK NORTH OF CAPE HATTERAS TODAY...

.The combination of southeasterly swell, onshore winds, and high
astronomical tides will lead to a high risk for dangerous rip
currents today for the beaches north of Cape Hatteras.

NCZ203-205-300000-
/O.CON.KMHX.BH.S.0051.000000T0000Z-191030T0000Z/
Northern Outer Banks-Hatteras Island-
1102 AM EDT Tue Oct 29 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* HAZARDS...A high risk of rip currents.

* LOCATIONS...The beaches from Duck to Cape Hatteras.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur around 3 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
256 
WHUS42 KMHX 300006
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
806 PM EDT Tue Oct 29 2019

...HIGH RIP CURRENT RISK NORTH OF CAPE HATTERAS THROUGH WEDNESDAY...

.The combination of building northeasterly swell and high 
astronomical tides will lead to a high risk for dangerous rip 
currents for the beaches north of Cape Hatteras through Wednesday.

NCZ203-205-301215-
/O.EXT.KMHX.BH.S.0051.000000T0000Z-191031T0000Z/
Northern Outer Banks-Hatteras Island-
806 PM EDT Tue Oct 29 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH WEDNESDAY
EVENING...

* HAZARDS...A high risk of rip currents.

* LOCATIONS...The beaches from Duck to Cape Hatteras.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 4 PM Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
792 
WHUS42 KMHX 300740
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
340 AM EDT Wed Oct 30 2019

...HIGH RIP CURRENT RISK NORTH OF CAPE HATTERAS TODAY...

.The combination of building northeasterly swell and high
astronomical tides will lead to a high risk for dangerous rip
currents for the beaches north of Cape Hatteras today.

NCZ203-205-301945-
/O.CON.KMHX.BH.S.0051.000000T0000Z-191031T0000Z/
Northern Outer Banks-Hatteras Island-
340 AM EDT Wed Oct 30 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* HAZARDS...A high risk of rip currents.

* LOCATIONS...The beaches from Duck to Cape Hatteras.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 4 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
878 
WHUS42 KMHX 310014
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
814 PM EDT Wed Oct 30 2019

...HIGH RIP CURRENT RISK FOR ALL EASTERN NORTH CAROLINA BEACHES
THURSDAY...

.The combination of increasing southerly winds, continued
northeasterly swell and high astronomical tides will lead to a 
high risk for dangerous rip currents all eastern North Carolina
beaches on Thursday.


NCZ203-205-311215-
/O.EXP.KMHX.BH.S.0051.000000T0000Z-191031T0000Z/
/O.NEW.KMHX.BH.S.0052.191031T0014Z-191101T0000Z/
Northern Outer Banks-Hatteras Island-
814 PM EDT Wed Oct 30 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Thursday
evening.

* HAZARDS...A high risk of rip currents.

* LOCATIONS...All eastern North Carolina Beaches.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 5 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many cases
the longshore current is strong enough to prevent swimmers from
being able to keep their feet on the bottom making it difficult to
return to shore.

&&

$$

NCZ195-196-199-204-311215-
/O.NEW.KMHX.BH.S.0052.191031T0014Z-191101T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
814 PM EDT Wed Oct 30 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through Thursday
evening.

* HAZARDS...A high risk of rip currents.

* LOCATIONS...All eastern North Carolina Beaches.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur around 5 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 28, 6:40 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 28, 6:40 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
640 PM EDT Mon Oct 28 2019

.SYNOPSIS...
High pressure will ridge into the area from the north through
tonight. An area of low pressure will develop to our south
Tuesday, then another cold front will approach the area late in
the week and move offshore next weekend as cool high pressure
builds in from the west.

&&

.NEAR TERM /TONIGHT/...
As of 640 PM Mon...No significant changes needed to previous
forecast for update this evening. Upper level ridging centered
off the Southeast coast remains in control, keeping dry
conditions in place. At the surface, a weak inverted trough will
develop offshore with ridging inland, keeping north to
northeast flow in place. Moisture advection below a strong
inversion around 5 kft will result in the development of stratus
as temps cool overnight. Light flow will persist overnight, but
stratus occasionally building to the surface as fog is possible
late, mainly for locations west of Hwy 17. Temps remain well
above normal despite the northerly surface flow, owing to
subsidence aloft and cloudy skies.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 230 PM Mon...Tuesday is a transition day with H5 heights
beginning to fall, and deep layer moisture advection beginning.
The surface ridge building in from the north will remain in
control through the morning, but troughing to the south will
begin to work in as the ridge weakens by the afternoon, and
appreciable POPs enter the forecast for the southern tier in the
afternoon, expanding mainly across the inner Coastal Plain
overnight as deeper moisture and conditional instability
increase. Above normal temps continue under cloudy skies and
unseasonably high low level thickness values.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 230 PM Mon...Unsettled weather is expected Wednesday through
the end of the work week, as first a weak disturbance moves over the
area, and then a strong cold front crosses the region. Much cooler
weather expected by the weekend.

Wednesday...A weak inverted trough or low pressure will form to
the SW of the area Wednesday. The latest models continue show
scattered shower activity S and W of US Hwy 17, with a drier
trend for areas north and east. High temps are expected to be in
the mid to upper 70s, with lows remaining mild, mostly in the
60s.

Thursday and Friday...A robust upper level trough and deepening
surface low will approach from the west on Thursday, with a strong
cold front extending southward all the way into the Gulf of Mexico.
A combination of left over energy from the inverted trough over the
area, and prefrontal troughing will lead to continued chances for
showers and some isolated thunderstorms, with the highest chances
for rain over the coastal plain.

Additional periods of rainfall are expected overnight and through
the first half of the day Friday as the cold front pushes to the
coast. The timing of the front will likely limit the potential for
severe weather, but won't rule it out at this point with strong
shear present and some marginal CAPE values possible. Temperatures
will be very warm Thursday and will approach record values, as
readings climb into the upper 70s to low 80s. With the front
crossing the area sometime late morning to early afternoon, heating
will be limited, with temps likely flattening out or dropping
through the afternoon.

Saturday and Sunday...The cold front will stall over the Gulf Stream
with high pressure moving in from the west on Saturday. Most of the
day looks to be dry, but there is some uncertainty from Saturday
night through Sunday, with some indications that cyclogenesis is
possible offshore, which could lead to some scattered showers over
coastal areas Saturday night and into Sunday. Will introduce chance
PoPs over the coast at this time.

Some refreshing Fall temperatures are expected either way, with
highs mostly in the 60s both days, and lows dropping into the 40s
inland/50s closer to the coast.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Short Term /through Tuesday/...
As of 640 PM Mon...Widespread sub-VFR likely to develop this
afternoon and tonight, continuing into Tuesday. Tough forecast
overnight, but guidance, forecast soundings, and satellite
trends, show stratus building across the area this evening and
overnight as moisture advects in below a strong thermal
inversion at 5 kft. Sub-VFR conditions expected across the area
late tonight into Tue. MVFR expected, though periods of IFR
possible, with stratus occasionally building to the surface as
fog mainly across the inner coastal plain possible as well early
Tuesday. Forecast soundings and guidance support sub-VFR
ceilings lingering into Tuesday night/Wed morning.

Long Term /Wednesday through Friday/...
As of 300 AM Mon...Unsettled weather Wednesday through Friday
will bring periods of sub-VFR conditions.

&&

.MARINE...
Short Term /through Tuesday night/...
As of 640 PM Mon...Latest obs show NE winds 10-20 kt, highest
south of Hatteras with seas 3-5 ft. Mainly moderate northeast
winds prevail through Tuesday night as the waters remain between
coastal troughing offshore and ridging inland. 3 to 5 ft seas
tonight subside to 3 to 4 ft Tuesday as long period swell from
Pablo drops out, but 3 to 5 ft seas return Tuesday night as
northeast windswell builds again.

Long Term /Wednesday through Friday/...
As of 300 AM Mon...Decent boating conditions expected mid-week,
with Small Craft conditions expected late in the week ahead of
a strong cold front.

Winds will be mostly N/NE 10-15 kts through Wednesday with southerly
winds returning late Wednesday night. Winds on Thursday morning
strengthen to S 15-20 kts, and then to 20-30 kts Thursday night into
Friday morning. Seas are expected to be 2-4 ft through Wednesday,
with seas building to 6-8 ft Thursday, and then peak 5-9 ft Friday
morning.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204.
     Beach Hazards Statement through Tuesday evening for NCZ203-205.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CB/CQD
SHORT TERM...CB
LONG TERM...BM/SGK
AVIATION...CB/CQD/SGK
MARINE...CB/CQD/SGK
Hazardous weather outlook, Oct 28, 3:36 AM EDT, 16 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
336 AM EDT Mon Oct 28 2019

NCZ029-044>047-079>081-090>092-094-193-194-198-290745-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
336 AM EDT Mon Oct 28 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-203>205-290745-
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
336 AM EDT Mon Oct 28 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.